of the herbal substance known as Kratom is making its presence known in emergency rooms across the United States, according to a recent report by MSNBC. Kratom is derived from an opiate-like leaf found in Southeast Asia and has been utilized for a great many years in the realm of alternative medicine as well as recreationally in the drug community. It’s touted by the thousands of marketers who sell it in head shops and online in the US as a way to combat fatigue, pain and depression. Some sites even go as far as to say it’s an antidote to heroin addiction.
The problem is that an increasing number of individuals are engaging in this supposedly “safe” drug abuse and are winding up in the emergency room with severe withdrawal symptoms mirroring that of an opiate addiction. “Every month somebody is trying to get a new ‘safe high’,” according to Frank LoVecchio, Medical Director of the Banner Good Samaritan Poison and Drug Information Center in Phoenix, AZ. He adds, this drug “is definitely not safe.” While it’s difficult to gauge how many are abusing this substance currently, it’s not unrealistic to make the jump that this drug abuse is likely increasing. Consider the fact that in 2005, there were only two incidents reported nationally by poison control centers that involved Kratom. In 2011, according to LoVecchio, Banner’s facility in Phoenix alone dealt with six emergencies related to the drug.
Regulation of Kratom in the United States will likely follow as soon as the necessary research to determine the health risks is completed by the appropriate department. It’s already illegal in several countries in Europe and Asia, the most telling one being Thailand, since that’s where a substantial portion of the drug is produced. It is worth noting however that the DEA has already placed Kratom on their “drugs and chemicals of concern” list. Until then, emergency room psychiatrists and doctors are likely to continue to see patients experiencing drug abuse withdrawals thanks to Kratom, and showing up experiencing symptoms like chills, aching muscles and paranoia. Although there have been no Kratom-related deaths to this day, the overdose symptoms also cause concern as they include hallucinations, delusions, listlessness, tremors, aggression, constipation and nausea.
Drugs like Kratom and the newly-illegal bath salts and spice are ushering in a wave of synthetic drug abuse that is skirting the legal system in this country and presenting false information that these are perfectly safe substances for people to use. One by one, the more we learn about each, the sooner the veil is lifted and their true dangers are revealed. They are equally as harmful to our bodies and in the case of Kratom, just as likely to leave us dependent on them.
Destination Hope: The Women’s Program
is a full service addiction treatment center for women suffering from drug abuse and alcoholism in Florida. If you or a loved one has found yourself with an addiction to Kratom or any other substance for that matter, please pick up the phone and call us at 1-866-808-7111
. The sooner you do, the sooner we can help get you back to being your true self again.